Heparin recall has doctors watching supply
■ Enough is on hand, and doctors are cautiously optimistic that quality problems with one manufacturer will not cause major disruptions.
By Victoria Stagg Elliott — Posted March 24, 2008
- WITH THIS STORY:
- » Related content
Robert Ostfeld, MD, an attending cardiologist at Montefiore Medical Center in Bronx, N.Y., now thinks harder about how doctors at his institution use heparin. Does a particular patient really need it? Would another product be more appropriate?
"We still have a supply of heparin, but we're being very vigilant," he said.
Dr. Ostfeld feels the need to be cautious because a major proportion of this drug's supply has been pulled from the market. Following reports of hundreds of allergic reactions and at least 19 deaths, Baxter International Inc. recalled heparin sodium injection and flush products in January and February.
Before the recall, Baxter had made about half of the 1 million multidose heparin vials used monthly by the health care system. Large-volume parenteral solutions that contain a small amount of this medication are not affected, because the heparin in them is from another source, and no problems have been reported.
"The safety and quality of our products is always our highest priority, and we will continue to collaborate with the [Food and Drug Administration] as we work to determine the cause of the increased rate of adverse reactions and resolve this issue," said Peter J. Arduini, president of Baxter's medication delivery business.
This situation started in November 2007 with a Missouri Dept. of Health and Senior Services investigation into allergic reactions among dialysis patients. The Centers for Disease Control and Prevention got involved, and, according to a paper in the Feb. 1 Mortality and Morbidity Weekly Report, the common link was Baxter's blood thinner.
An FDA investigation followed. The agency has since inspected the Chinese factory that produced the drug's active ingredient and found significant quality problems there. Additional testing on the drug lots linked to adverse reactions has revealed that quite a few contained a substance similar enough to heparin to pass initial testing. It also has been found in heparin used in Europe.
"It's not heparin ... and we do not know how the heparin-like contaminant got in," said Janet Woodcock, MD, acting director of the FDA's Center for Drug Evaluation and Research.
The agency has released testing protocols to allow manufacturers to detect it, and it has not been found in the product made by APP Pharmaceuticals. APP provides the other half of U.S. multi- and single-dose supplies and is ramping up production to meet demand.
Numerous other companies supply heparin lock flush products. Because of this, physicians are not now experiencing supply disruptions and hope they will not develop in the future.
"We have not heard of problems in terms of supply," said Jonathan Himmelfarb, MD, chair of the American Society of Nephrology's public policy board.
The FDA is still determining the exact cause of the allergic reactions.